Heavy Snow, Central Panhandle Mountains
- When
- December 9, 5:00 AM PST to December 10, 8:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A very moist fetch coming into North Idaho off the Pacific Ocean resulted in heavy snow in the Central Panhandle Mountains. Snow accumulations in the mountains ranged anywhere from ten to 16 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A very moist fetch coming into North Idaho off the Pacific Ocean resulted in heavy snow in the Central Panhandle Mountains. Snow accumulations in the mountains ranged anywhere from ten to 16 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 9, 4:35 AM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
435 AM PST THU DEC 9 2010
.SYNOPSIS...
PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL MOVE EAST
ACROSS THE INLAND NORTHWEST THROUGH FRIDAY. ANOTHER STORM SYSTEM
WILL MOVE INTO THE INLAND NORTHWEST SATURDAY AND SATURDAY NIGHT
BRINGING SNOW TO MOST VALLEY LOCATIONS. WARMER TEMPERATURES WILL
FOLLOW EARLY NEXT WEEK PRODUCING VALLEY RAIN AND HIGH MOUNTAIN
SNOW.
&&
.DISCUSSION...
FOR TODAY AND TONIGHT...A CONGLOMERATION OF LOW PRESSURES AND VORT
MAXES OVER THE GULF OF ALASKA WILL IMPACT OUR WEATHER FOR THE
FORESEEABLE FUTURE.
STRONG WSW FLOW AND ABUNDANT MOISTURE LED TO COPIOUS PRECIPITATION
OVER WESTERN WA/OR OVERNIGHT...BUT VERY LITTLE OF THIS MOISTURE
MADE IT PAST THE CASCADE CREST. THE MODELS HAVE BEEN HANDLING
SURFACE TEMPERATURES ACROSS THE REGION QUITE POORLY AND QPF HAS
BEEN VASTLY OVERDONE BY THE MODELS DURING THE PAST 24 HOURS. AS A
RESULT...CONFIDENCE IN THE FORECAST PRECIPITATION TYPE AND
PRECIPITATION AMOUNTS ARE LESS THAN NORMAL.
EARLY THIS MORNING...WATER VAPOR IMAGERY DEPICTS A SHORTWAVE
TROUGH MOVING NORTHEAST INTO VANCOUVER ISLAND. THIS WILL AID IN
LIGHT PRECIPITATION SPREADING NORTHEASTWARD ACROSS THE INLAND NW AS
IT SWINGS INTO BRITISH COLUMBIA. I BACKED OFF POPS AND QPF SLIGHTLY
FOR TODAY DUE TO THE HISTORY OF THE MODELS OVER THE PAST 24 HRS. WITH
THAT SAID...A FEW AREAS ACROSS THE BASIN HAVE DIPPED WELL BELOW
FREEZING OVERNIGHT. TEMPERATURES AT 850MB ACROSS THE BASIN REMAIN
NEAR +2C SO POCKETS OF VERY LIGHT FREEZING RAIN WILL CERTAINLY BE
POSSIBLE ACROSS THE COLUMBIA BASIN THIS MORNING...PARTICULARLY NEAR
MOSES LAKE. COLD AIR REMAINS DEEP ENOUGH ACROSS THE FAR NORTHERN
VALLEYS...OKANOGAN AND THE EAST SLOPES OF THE CASCADES THAT
PRECIPITATION SHOULD REMAIN SNOW. FARTHER EAST...SURFACE
TEMPERATURES AND TEMPS ALOFT SHOULD SUPPORT RAIN FOR PLACES LIKE
KPUW...SPOKANE...KCOE AND KSZT.
EXPECT A BREAK IN THE PRECIPITATION ACROSS THE BASIN THIS
AFTERNOON AS SUBSIDENCE BEHIND THIS MORNING'S WAVE SHUTS OFF MOST
PRECIPITATION. A SECOND STRONGER SHORTWAVE TROUGH AND VORT MAX
WILL MOVE WEST TO EAST ACROSS THE REGION THIS EVENING AND
OVERNIGHT. THE GFS AND NAM ARE PRODUCING A WEST TO EAST ORIENTED
BAND OF QPF GREATER THAN A HALF INCH ACROSS EASTERN WA AND ID
OVERNIGHT. WHILE THERE'S POTENTIAL FOR THIS TO OCCUR...IT SEEMS
OVERDONE. AS A RESULT...THE CURRENT QPF AND SNOW FORECAST REFLECTS
MORE MODEST AMOUNTS ACROSS EASTERN WA AND ID. TEMPERATURES DO COOL
ENOUGH THAT A RAIN/SNOW MIX WILL LIKELY OCCUR IN DOWNTOWN SPOKANE
WITH UP TO AN INCH OF SNOW ACROSS THE HILLS OF THE REGION. THIS
WILL NEED TO BE EXAMINED FURTHER BY THE DAYSHIFT. /NEUMAN
FRIDAY AND FRIDAY NIGHT...MOIST OROGRAPHIC FLOW WILL CONTINUE
BRINGING ADDITIONAL SNOW ACCUMULATIONS TO THE MOUNTAINS...WITH ONE
FINAL VORT MAX PASSING THROUGH TO KEEP HIGH PRECIPITATION CHANCES
IN THE FORECAST. THE WESTERLY FLOW WILL CONTINUE TO PROMOTE THE
BEST UPSLOPE INTO THE CENTRAL PANHANDLE MOUNTAINS WHERE A WINTER
STORM WARNING REMAINS IN EFFECT THROUGH 10 PM FRIDAY. A SHORT WAVE
RIDGE WILL THEN BUILD IN OVERNIGHT FRIDAY WITH SHOWER ACTIVITY
WINDING DOWN.
SATURDAY AND SATURDAY NIGHT...MODELS CONTINUE TO SHOW A MOIST
OVERRUNNING EVENT AS A PLUME OF SUBTROPICAL MOISTURE BECOMES AIMED
AT THE INLAND NORTHWEST. THE PRECIPITABLE WATER PLUME OFF THE GFS
MODEL CAN BE TRACED BACK TO HAWAII MAKING THIS A CLASSIC FEATURE
OFF REFERRED TO AS THE PINEAPPLE EXPRESS. THIS ATMOSPHERIC RIVER
OF MOISTURE WILL RESULT IN PRECIPITABLE WATER VALUES INCREASING TO
175-250 PERCENT OF NORMAL. INITIALLY 1000-850MB THICKNESSES REMAIN
NEAR 1300-1305DM FROM INTERSTATE 90 NORTHWARD SUPPORTING
ACCUMULATING SNOW. SOUTH OF THE INTERSTATE 90 SNOW LEVELS LOOK TO
RUN NEAR 2000-2500 FEET SUPPORTING SNOW OR A RAIN/SNOW MIX IN
PULLMAN WITH RAIN IN LEWISTON. MODEL QPF CONTINUES TO SHOW THE
POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS BEFORE MUCH
WARMER AIR ALOFT MOVES IN BEHIND THE WARM FRONT SUNDAY MORNING.
HOWEVER AMOUNT OF QPF VARIES BETWEEN MODELS SO FOR NOW WENT WITH
THE MIDDLE GROUND SREF. THE SREF GIVES AROUND A HALF INCH TO NORTH
CENTRAL WASHINGTON AND AROUND AN INCH ALONG THE EAST SLOPES OF THE
CASCADES...WITH A QUARTER TO A HALF INCH ELSEWHERE. THUS FOR NOW
THE BEST THREAT FOR HEAVY SNOW IS IN NORTH CENTRAL WASHINGTON WITH
MODERATE TO LOCALLY HEAVY ACCUMULATIONS ELSEWHERE. WILL CONTINUE
TO HIGHLIGHT THIS SYSTEM IN THE HAZARDOUS WEATHER OUTLOOK.
SUNDAY THROUGH WEDNESDAY...ON SUNDAY AND MONDAY THE LATEST
GFS AND ECMWF MODELS KEEP THE ATMOSPHERE RIVER OF MOISTURE AIMED
AT THE WASHINGTON CASCADES WHILE 850MB TEMPS RISE TO 2-5C. A
COMBINATION OF HEAVY RAIN...ESPECIALLY NEAR THE CREST...AND SNOW
MELT WILL LEAD TO RISES ON SMALL CREEKS AND STREAMS. THESE RISES
COULD BE SIGNIFICANT IF THE GFS AND ECMWF ARE CORRECT WHICH SHOW
48 HR QPF AMOUNTS OF AROUND 4-5 INCHES AT THE CASCADE CREST FOR
SUNDAY AND MONDAY. ELSEWHERE A MELTING SNOW PACK AS WELL AS THE
POTENTIAL FOR RAIN WILL ALSO LEAD TO RISES ON SMALL CREAKS AND
STREAMS WITH LOCAL URBAN FLOODING POSSIBLE. ON TUESDAY AND
WEDNESDAY THE PATTERN TRANSITIONS TO A MORE SEASONAL ONE AS THE
OFFSHORE TROUGH MOVES INLAND WITH THE WEATHER TURNING MORE SHOWERY
AND SNOW LEVELS LOWERING TO THE VALLEY FLOORS. JW
&&
.AVIATION...
YET ANOTHER LOW CONFIDENCE FORECAST AS CONDITIONS VARY WILDLY FROM
LIFR/IFR CIGS AND VSBYS AT KEAT AND KMWH WITH VFR CONDITIONS AT ALL
OTHER TAF SITES AS OF 12Z. A WEAK DISTURBANCE WILL DELIVER -RA TO
THE EASTERN THIRD OF WA AND N ID THROUGH 18Z OR SO...BUT CIGS SHOULD
REMAIN VFR. KEAT AND KMWH WILL BE SUBJECT TO A MUCH WEAK SYSTEM THRU
16Z...BUT IT SHOULD DO LITTLE TO BREAK UP THE LOW CIGS AND POOR
VSBYS. IF PCPN WERE TO OCCUR...GIVEN SFC TEMPS IT WOULD LIKELY BE
-FZRA BUT AMOUNTS WILL BE EXCEPTIONALLY LIGHT. MOST SITES WILL SEE A
BREAK THIS AFTERNOON INTO EARLY EVENING...BUT A STRONGER FRONT WILL
MOVE INTO THE KEAT AND KMWH AREAS ARND 04Z AND INTO THE REMAINING
TAF SITES SHORTLY THEREAFTER. THIS SECOND SYSTEM WILL BE DEALING
WITH A SLIGHTLY COOLER AIRMASS...ESPECIALLY OFF THE GROUND TO AROUND
5K FEET. THUS WE MAY BE DEALING WITH PRIMARILY SNOW AND MUCH POORER
VSBYS. BOTH KPUW AND KLWS WILL LIKELY BE TOO WARM FOR SNOW THOUGH
WITH -RA XPCTD. FINALLY...ONCE THIS FRONT MOVES THROUGH...THE MODELS
ARE FCSTG CLEARING SKIES FOR KMWH AND KEAT IF THIS HAPPENS...WHICH
WE SUSPECT WILL...ITS JUST A MATTER OF TIME BEFORE FOG AND LIFR
CONDITIONS RAPIDLY FORM. FOR NOW WE WILL PORTRAY THAT NOTION WITH
SCT LOW CLOUDS...BUT IT COULD EASILY GET MUCH WORSE...BEFORE 12Z
FRI. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 38 32 36 27 34 31 / 80 90 60 20 50 90
COEUR D'ALENE 39 34 37 28 34 32 / 90 90 70 40 40 90
PULLMAN 40 35 39 30 36 32 / 80 90 70 30 40 90
LEWISTON 46 37 47 33 42 37 / 50 70 60 20 30 90
COLVILLE 37 33 36 28 35 32 / 80 80 60 20 50 90
SANDPOINT 38 34 36 28 33 31 / 90 100 80 40 40 90
KELLOGG 38 32 34 27 33 29 / 90 100 90 60 30 90
MOSES LAKE 36 30 38 26 34 30 / 50 60 40 10 70 90
WENATCHEE 36 31 37 28 32 31 / 40 60 40 10 80 90
OMAK 36 29 34 24 31 30 / 40 60 40 10 60 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON NORTHERN
PANHANDLE.
WINTER STORM WARNING UNTIL 10 PM PST FRIDAY ABOVE 3000 FEET FOR
THE CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 831 PM PST WED DEC 8 2010 IDZ001-004-WAZ037-100445- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS- 831 PM PST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTHEAST WASHINGTON. .DAY ONE...TONIGHT PERIODS OF LIGHT SNOW ARE EXPECTED TONIGHT IN THE NORTHEAST MOUNTAINS OF WASHINGTON AND IN THE MOUNTAINS OF THE IDAHO PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MODERATE TO HEAVY SNOW IS EXPECTED TO DEVELOP THURSDAY MORNING OVER THE MOUNTAINS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO. WET ACCUMULATIONS WILL BE POSSIBLE IN THE VALLEYS IN THE COLVILLE...SANDPOINT...AND PRIEST LAKE AREAS. A PROLONGED MOUNTAIN SNOW EVENT IS LIKELY FOR THE MOUNTAINS OF THE CENTRAL IDAHO PANHANDLE. MORE THAN A FOOT OF NEW SNOW IS POSSIBLE IN THE THURSDAY THROUGH FRIDAY TIME PERIOD. ANOTHER STORM SYSTEM COULD BRING MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS ON SATURDAY. THIS THREAT INCLUDES THE VALLEYS OVER THE EASTERN THIRD OF WASHINGTON AND MUCH OF THE IDAHO PANHANDLE. TEMPERATURES WILL THEN WARM UP FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. PERIODS OF RAIN AND SNOW MELT WILL LEAD TO RISES ON SMALL CREEKS AND STREAMS...AS WELL AS THE POTENTIAL FOR LOCAL URBAN FLOODING. IDZ003-026-027-WAZ031>033-100445- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE- 831 PM PST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW IS EXPECTED OVER THE NORTHEAST BLUE MOUNTAINS AND THE CAMAS PRAIRIE IN THE THURSDAY AND FRIDAY TIME PERIOD. IDZ002-WAZ034>036-041-044-100445- COEUR D'ALENE AREA-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 831 PM PST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TONIGHT A BAND OF LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING FROM MOSES LAKE...TO WILBUR...TO RITZVILLE...TO DAVENPORT. THE WORST CASE SCENARIO WOULD BE AS MUCH AS A TENTH OF AN INCH OF ICE ACCUMULATION ALONG THE HIGHWAY 2 CORRIDOR FROM COULEE CITY TO DAVENPORT. TEMPERATURES MAY BE TOO WARM FOR FREEZING RAIN...AND PRECIPITATION AMOUNTS MAY BE TOO LIGHT FOR SIGNIFICANT ICING...SO THERE IS A HIGH DEGREE OF UNCERTAINTY AT THIS TIME. .DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY ANOTHER STORM SYSTEM COULD BRING MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS ON SATURDAY. THIS THREAT INCLUDES THE VALLEYS OVER THE EASTERN THIRD OF WASHINGTON AND MUCH OF THE IDAHO PANHANDLE. TEMPERATURES WILL THEN WARM UP FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. PERIODS OF RAIN AND SNOW MELT WILL LEAD TO RISES ON SMALL CREEKS AND STREAMS...AS WELL AS THE POTENTIAL FOR LOCAL URBAN FLOODING. WAZ038-042-043-100445- OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 831 PM PST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TONIGHT SNOW WILL CONTINUE ALONG THE CASCADE CREST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY SNOW ACCUMULATIONS WILL CONTINUE NEAR THE CASCADE CREST ON THURSDAY AND FRIDAY...WITH MODERATE ACCUMULATIONS POSSIBLE IN THE OKANOGAN VALLEY AND HIGHLANDS.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269110.